News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Exercise, Physical Activities aren't even helping me anymore


 seriously12345 - Fri May 30, 2008 5:01 pm

Ok, I'm 19 years old, female.
Diagnosed with innattentive ADD/ADHD many years ago.
Have been on stimulant medications ever since I was fifteen.
I am naturally a slim/slender/athletic person, petiteness runs in the family.
Anyways, I have been "depressed" and had unwanted anxiety for a long long time.
I have used exercise to help it.
But, no matter how much physical activity I seem to do..
the depression and anxiety doesn't go away.
This is getting to be very annoying.
I've tried everything from talking, walking, running, areobics, music, listening to people.
I've tried so much.
It's still a drag to get out of the house.
I currently don't have a job.
I just started back into college, though I have missed some school days due to the anxiety/depression.
I have seen psychiatrists.
But it's like when I go see them, I don't have a chance to tell them everything and they just write me a script and send me on my way.
I'm really trying hard, but I would like some more advice.
And since I am naturally thin, I feel like exercise is pointless.
The reason I exercise is not to lose weight or anything, it's to regulate my mood/anxiety.
But the exercise hasn't been helping much, if at all.
I'm really at a loss.
 Dr. E. Seigle - Mon Jun 09, 2008 10:46 pm

Hi seriously12345,

Are you sure that you have ADD/ADHD; if not, you may not need a stimulant, especially as they can cause anxiety and depression. If so, you may want to use a different ADHD medication, which can treat anxiety and depression as well. Here are some options:

1. Find a psychologist or psychitrist who will give you a couple of sessions to simply listen to you and ask questions, so that you feel listened to. Defer any prrescriptions until a good asessment is done. See what diagnoses you are felt to definitely qualify for. Decide which are most important to treat first. Then, decide if they need medication, or if your doctor feels that they can be treated with psychotherapy.

2. If you do have ADD, along wiht anxiety and depression, consider stopping the stimulant to see if this is causing negative emotions as a side effect.

3. If it is not, and not helping the ADD, switch to a medication good for ADD and depression such as Wellbutrin or Strattera. Wellbutrin may worsen anxiety.

4. If the stimulant helps the ADD and does not cause depression and anxiet as side effects, you can add an anti-anxiety/antidepressant medication such as Lexapro, Celexa, Cymalta, Zoloft, Paxil, or others.

5. You could try other stimulant medications if warranted, such as Provigil or methyphenidate.

6.. Consider getting cognitive-behavioral psychotherapy or interpersonal psyhotherapy in lieu of medications, as these are helpful, and provide us with inner tools for understanding anxiety;depresson and what to do about them.

Goodluck! E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here